Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 49, NWS Rapid City, SD

June 9, 2000Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2000, 7:38 PM CDT for Tripp County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 2000, 7:38 PM CDT (00:38 UTC)
Expired
Jun 9, 2000, 8:10 PM CDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tripp County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:04 PM CDTHail 2Colome, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KUNR 100038
SVRRAP
SDC123-100110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM CDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 810 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLOME...OR ABOUT 11 MILES SOUTHEAST OF
  WINNER...MOVING NORTH AT 45 MPH.

* SOME LOCATIONS AFFECTED
  HAMILL AROUND 800 PM CDT

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4326 9983 4320 9960 4357 9930 4374 9972

BUNKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:00 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 4:00 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT FRI JUN 9 2000

LITTLE TIME TO TYPE ATTM SO WILL BE BRIEF. UPPER VORT WORKING ITS
WAY ACROSS WY ATTM WITH NR SVR CONVECTION OVR THE FAR NW PTN OF CWA.
WITH FNT EXTENDING FROM FAR NRN WY THROUGH NW SD INTO NE ND...HIGHER
DWPTS CONFINED TO AREAS N OF FNT WITH DRY DOWNSLOPE AIR AHEAD OF IT.
BEST CAPES AND SHEAR N OF FNT...AND THUS EXPECT BEST SVR CHC THERE
WITH MUCH LESS CHC FURTHER S TOWARDS RAP AND CNTRL.SRN BLK HLS. IN
THE HILLS MAIN PROBLEM WILL BE POTENTIAL FOR DRY LIGHTNING FOLLOWED
BY CD FNT PASSAGE OVERNIGHT. CONTINUE RED FLAG WARNING FOR BLK HLS
FOR THESE REASSONS, PLUS 10 HOUR FM IN THE 3 TO 5% RANGE. AFTER THAT
IT LOOKS QUIET FOR A WHILE WITH WITH CHC OF NOCTURNAL CONVECTION SAT
NIGHT AND SUN NIGHT. FOR TEMPS FOLLOWED MAV/FWC COMPROMISE.

.UNR...NONE.
BAILEY

In the hours before

Local storm report, Jun 9, 7:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT FRI JUN 09 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    14 NW RECLUSE             WY   1.75 INCH HAIL
06/09/00   CAMPBELL                       BROKE WINDOWS IN HOUSE
                                          AND OUT OF VEHICLE.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0428 PM    13 W PHILIP               SD   .75 INCH HAIL
06/09/00   HAAKON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0450 PM    10 N PHILIP               SD   .75 INCH HAIL
06/09/00   HAAKON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 PM    OTTUMWA                   SD   .75 INCH HAIL
06/09/00   HAAKON                         WINDOWS BROKEN OUT OF
                                          TRAILER HOUSE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0530 PM    2 NE OTTUMWA              SD   .75 INCH HAIL
06/09/00   HAAKON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    3 S HARDING               SD   1.75 INCH HAIL
06/09/00   HARDING                        REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:43 PM CDTSevere Thunderstorm WarningUNRHarding47 min
Jun 9, 8:05 PM CDTSevere Thunderstorm WarningUNRPerkins45 min
Jun 9, 8:45 PM CDTSevere Thunderstorm WarningUNRPerkins45 min
Jun 9, 8:58 PM CDTSevere Thunderstorm WarningUNRButte, Meade32 min
Jun 9, 9:30 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins45 min
Jun 9, 9:47 PM CDTSevere Thunderstorm WarningUNRZiebach48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.